L Wang, T Wu
ketoconazole, qt interval, terfenadine, ventricular tachycardia
L Wang, T Wu. Torsade De Pointes Caused By Concomitant Use Of Ketoconazole And Terfenadine. The Internet Journal of Cardiovascular Research. 2004 Volume 2 Number 1.
A 47-year-old female developed frequent syncope eight days after the administration of oral ketoconazole and terfenadine for fungal infection and urticaria respectively. ECG at hospital admission showed prolonged QT interval and TDP. The patient had no previous history of syncope nor did she have other risk factors for TDP. Both ketoconazole and terfenadine were immediately discontinued, followed by intravenous infusion of isoprenaline (2.0 µg/min) to maintain the heart rate at 100 beats/min. TDP resolved after the management. QT interval returned to normal range within 5 days of admission. She had no recurrence in TDP or QT prolongation during the follow up of six months. Conclusions: Terfenadine prolongs QT interval and leads to life-threatening ventricular arrhythmia. This cardiac toxicity may be enhanced by concomitant use of liver enzyme inhibitor ketoconazole.
The introduction of non-sedating antihistamines, such as terfenadine, astemizole and cetirizine, has been a major advance in the treatment of human allergies. However, there have been ongoing concerns about the cardiac toxicities of these medications.1,2,3 Although the incidence of cardiac arrhythmias caused by non-sedating antihistamines appears to be very low, 3 it can be significantly increased when these drugs are used in combination with other medications suppressing liver enzyme activity.
A 47-year-old woman was admitted for frequent dizziness and blackouts. Past medical history included feet and hands fungal infection for which she was treated with oral ketoconazole 200 mg twice daily. Outpatient follow up including physical examination and liver function tests at 14 days of the therapy showed marked improvement in fungal infection with no obvious side effects from ketoconazole. At day 16 of the ketoconazole therapy, she suffered from urticaria in the arm and chest, for which she was prescribed with terfenadine 60 mg twice daily. Eight days after the combined use of ketoconazole and terfenadine, she experienced three episodes of syncope within 12 hours for which she was urgently admitted for further assessment. The patient had no previous history of syncope or any other risk factors for cardiac arrhythmias, such as cardiovascular disease or electrolyte disturbances.
On examination, the patient was conscious but lethargic and pale. Her temperature was 36.7°C. Her respiration rate was 20 breaths/min, HR was 72 beats/min and regular, BP was 90/60 and 88/60 mm Hg in supine and standing position respectively. Both lungs were clear. Heart sounds were normal with no murmurs. The examinations on abdomen and limbs were unremarkable.
Complete blood cell count was normal. Serum biochemical profile showed no electrolyte disturbances or abnormal liver function. Two-dimensional and Doppler echocardiography showed no cardiac enlargement or dysfunction. However, her ECG showed a prolonged QT interval with corrected QT interval (QTc) of 0.54 sec. During the initial hours of admission, she experienced an episode of syncope and polymorphic ventricular tachycardia (
Both ketoconazole and terfenadine were immediately discontinued. Intravenous infusion of isoprenaline was commenced at a rate of 2.0 g/min to maintain the heart rate at 100 beats/min. During the first 24 hours of isoprenaline infusion, there were frequent ventricular ectopic beats but no further syncope or
Ketoconazole was the first azoles that administered orally to treat systemic fungal infections. Although it is effective against several different types of fungi, it has largely been superseded by the triazoles, such as itraconazole and fluconazole, due to its liver toxicity, inhibition of androgen synthesis and interaction with many drugs as result of the inhibition of cytochrome P450 pathway.
Terfenadine is a non-sedating antihistamine, which is used for allergic reactions including hay fever, urticaria, insect bites and drug hypersensitivities. One of the most serious adverse effects of terfenadine is a form of polymorphic ventricular tachycardia known as
Because terfenadine is mainly inactivated in the liver, drugs that suppress the liver P450 system will affect the normal metabolism of terfenadine and increase its plasma concentration. Ketoconazole forms a tight complex with the Fe3+ form of the haem iron of CYP3A4 causing reversible non-competitive inhibition of the enzyme.4 Its concomitant use with terfenadine is known to increase the risk of adverse effects of terfenadine including cardiac toxicity.5 Our patient had no risk factors for cardiac arrhythmias. Eight days after the concomitant use of terfenadine and ketoconazole, she developed QT prolongation and
The mechanism by which terfenadine leads to
Terfenadine-induced ventricular arrhythmias require urgent medical attention. The most effective management is immediate discontinuation of the offending drug. Recovery of prolonged QT interval and stabilization of ventricular rhythm usually starts within 1-2 days of drug cessation. A common feature in drug-induced QT prolongation and
This patient's ventricular arrhythmia is probably the result of the cardiac toxicity of terfenadine, which was enhanced by the concomitant use of a potent liver enzyme inhibitor ketoconazole. Since terfenadine is still used in some parts of the world to treat human allergies, clinicians should be aware of its cardiac adverse effects and be extremely cautious when it is used concomitantly with drugs affecting liver enzymes.
Lexin Wang, MD, PhD School of Biomedical Sciences Charles Sturt University Wagga Wagga, Australia. E-mail: firstname.lastname@example.org